Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Irregular periods after child birth, brown discharge, reduced menstruation, on birth control medication. Is it normal?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have been having irregular periods since I had my baby daughter almost 1 year ago. I started taking birth control when she was 7 weeks old and since then my periods are coming every 21 days or so with slight bleeding/brown discharge in between. Periods are very light when they come, no need for tampons or sanitary towels, I only use a panty liner. I was just wondering if this is normal? I have no pain internally.
Posted Wed, 25 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Robert Galamaga 8 hours later
Hello and thanks for the query.

Your question is a very good one and I will work on providing you with good information and recommendations regarding what is going on.

An interval of 21 days between periods is not normal and should be investigated especially if it persists beyond a few months. It may mean that you need an adjustment of the hormonal content of the birth control pills.

In addition your doctor may check a few blood tests such as a thyroid function test, estrogen and progesterone levels. These may provide the dded tools he or she may need to provide you with appropriate medications or adjusted hormonal content of the current birth control.

Let me reassure you also at the same time that this is something which is not life threatening or XXXXXXX I am sure you will do fine and that things will work out to adjust your cycle back to a normal interval.

Thanks again for the query. I hope you found my response to be adequate and informative. Should you have additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor